Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hardy inequalities with optimal constants and remainder terms

Authors: Filippo Gazzola, Hans-Christoph Grunau and Enzo Mitidieri
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 2149-2168
MSC (2000): Primary 46E35; Secondary 35B50, 35J40
Published electronically: December 9, 2003
MathSciNet review: 2048513
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the classical Hardy inequalities with optimal constants in the Sobolev spaces $W_0^{1,p}$ and in higher-order Sobolev spaces on a bounded domain $\Omega\subset\mathbb{R} ^n$ can be refined by adding remainder terms which involve $L^p$ norms. In the higher-order case further $L^p$ norms with lower-order singular weights arise. The case $1<p<2$ being more involved requires a different technique and is developed only in the space $W_0^{1,p}$.

References [Enhancements On Off] (What's this?)

  • [ACR] Adimurthi, N. Chaudhuri, M. Ramaswamy, An improved Hardy-Sobolev inequality and its application, Proc. Amer. Math. Soc. 130 (2002), 489-505. MR 2002j:35232
  • [AE] Adimurthi, M.J. Esteban, An improved Hardy-Sobolev inequality in $W^{1,p}$ and its application to Schrödinger operator, Nonlinear Differ. Eq. Appl. NoDEA, to appear.
  • [AL] F. Almgren, E. Lieb, Symmetric decreasing rearrangement is sometimes continuous, J. Amer. Math. Soc. 2 (1989), 683-773. MR 90f:49038
  • [AGGM] G. Arioli, F. Gazzola, H.-Ch. Grunau, E. Mitidieri, A semilinear fourth order elliptic problem with exponential nonlinearity, preprint.
  • [BFT] G. Barbatis, S. Filippas, A. Tertikas, A unified approach to improved $L^p$ Hardy inequalities with best constants, Trans. Amer. Math. Soc., this issue.
  • [Bo] T. Boggio, Sulle funzioni di Green d'ordine $m$, Rend. Circ. Mat. Palermo 20 (1905), 97-135.
  • [BL] H. Brezis, E. Lieb, Sobolev inequalities with remainder terms, J. Funct. Anal. 62 (1985), 73-86. MR 86i:46033
  • [BM] H. Brezis, M. Marcus, Hardy's inequalities revisited, Ann. Sc. Norm. Sup. Pisa 25 (1997), 217-237. MR 99m:46075
  • [BMS] H. Brezis, M. Marcus, I. Shafrir, Extremal functions for Hardy's inequality with weight, J. Funct. Anal. 171 (2000), 177-191. MR 2001g:46068
  • [BV] H. Brezis, J. L. Vazquez, Blow-up solutions of some nonlinear elliptic problems, Rev. Mat. Univ. Complutense Madrid 10 (1997), 443-469. MR 99a:35081
  • [DA] L. D'Ambrosio, Some Hardy inequalities on the Heisenberg group, Differential Equations, in press.
  • [DH] E. B. Davies, A. M. Hinz, Explicit constants for Rellich inequalities in $L_p (\Omega)$, Math. Z. 227 (1998), 511-523. MR 99e:58169
  • [E] H. Egnell, Existence and nonexistence results for $m$-Laplace equations involving critical Sobolev exponents, Arch. Ration. Mech. Anal. 104 (1988), 57-77. MR 90e:35069
  • [FT] S. Filippas, A. Tertikas, Optimizing improved Hardy inequalities, J. Funct. Anal. 192 (2002), 186-233. MR 2003f:46045
  • [GG] F. Gazzola, H.-Ch. Grunau, Critical dimensions and higher order Sobolev inequalities with remainder terms, Nonlin. Diff. Eq. Appl. NoDEA 8 (2001), 35-44. MR 2002d:35024
  • [H] G. H. Hardy, Notes on some points in the integral calculus, Messenger Math. 48 (1919), 107-112.
  • [HLP] G. H. Hardy, J. E. Littlewood, G. P'olya, Inequalities, Cambridge: University Press, 1934.
  • [L] P. Lindqvist, On the equation div $(\vert \nabla u\vert \sp{p-2}\nabla u)+ \lambda \vert u\vert \sp{p-2}u=0$, Proc. Amer. Math. Soc. 109 (1990), 157-164. MR 90h:35088
  • [MS] M. Marcus, I. Shafrir, An eigenvalue problem related to Hardy's $L^p$ inequality, Ann. Scuola Norm. Sup. Pisa Ser. IV 29 (2000), 581-604. MR 2002c:49082
  • [Ma] V. G. Maz'ya, Sobolev spaces, Transl. from the Russian by T. O. Shaposhnikova, Berlin etc.: Springer-Verlag, 1985. MR 87g:46056
  • [Mi] E. Mitidieri, A simple approach to Hardy's inequalities, Math. Notes 67 (2000), 479-486, translation from Mat. Zametki 67 (2000), 563-572. MR 2001f:26022
  • [Mo] J. J. Moreau, Décomposition orthogonale d'un espace hilbertien selon deux cônes mutuellement polaires, C. R. Acad. Sci. Paris 255 (1962), 238-240. MR 25:3346
  • [PS] P. Pucci, J. Serrin, Critical exponents and critical dimensions for polyharmonic operators, J. Math. Pures Appl. 69 (1990), 55-83. MR 91i:35065
  • [R] F. Rellich, Halbbeschränkte Differentialoperatoren höherer Ordnung, in: J. C. H. Gerretsen et al. (eds.), Proceedings of the International Congress of Mathematicians Amsterdam 1954, Vol. III, pp. 243-250, Groningen: Nordhoff, 1956. MR 19:550c
  • [Ta] G. Talenti, Elliptic equations and rearrangements, Ann. Scuola Norm. Sup. Pisa Ser. IV 3 (1976), 697-718. MR 58:29170
  • [To] P. Tolksdorf, Regularity for a more general class of quasilinear equations, J. Differ. Equations 51 (1984), 126-150. MR 85g:35047
  • [VZ] J. L. Vazquez, E. Zuazua, The Hardy constant and the asymptotic behaviour of the heat equation with an inverse-square potential, J. Funct. Anal. 173 (2000), 103-153. MR 2001j:35122
  • [V] R. van der Vorst, Best constant for the embedding of the space $H^2\cap H^1_0 (\Omega)$ into $L^{2N/(N-4)} (\Omega)$, Diff. Int. Eq. 6 (1993), 259-276. MR 94b:46053

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35, 35B50, 35J40

Retrieve articles in all journals with MSC (2000): 46E35, 35B50, 35J40

Additional Information

Filippo Gazzola
Affiliation: Dipartimento di Matematica, Politecnico di Milano, Piazza Leonardo da Vinci, 32, I-20133 Milano, Italy

Hans-Christoph Grunau
Affiliation: Fakultät für Mathematik, Otto-von-Guericke-Universität, Postfach 4120, D-39016 Magdeburg, Germany

Enzo Mitidieri
Affiliation: Dipartimento di Scienze Matematiche, Via A. Valerio 12/1, Università degli Studi di Trieste, I-34100 Trieste, Italy

Received by editor(s): June 20, 2000
Received by editor(s) in revised form: May 8, 2003
Published electronically: December 9, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society